Fluoxetine Dose-Increment Related Akathisia in Depression: Implications for Clinical Care, Recognition and Management of Selective Serotonin Reuptake Inhibitor-Induced Akathisia

@article{Hansen2003FluoxetineDR,
  title={Fluoxetine Dose-Increment Related Akathisia in Depression: Implications for Clinical Care, Recognition and Management of Selective Serotonin Reuptake Inhibitor-Induced Akathisia},
  author={Lars K. Hansen},
  journal={Journal of Psychopharmacology},
  year={2003},
  volume={17},
  pages={451 - 452}
}
  • L. Hansen
  • Published 1 December 2003
  • Psychology, Medicine
  • Journal of Psychopharmacology
We report the case of a 22-year-old woman presenting major depressive episode with severe akathisia after an increase in fluoxetine. The patient developed severe restlessness andde novosuicidal ideation approximately 1 week after the dosage of fluoxetine was doubled, 1 year on from when the drug was first introduced. This case illustrates the importance of being alert to movement disorders in patients treated with selective serotonin reuptake inhibitors. The clinical implications are discussed… 

Selective serotonin reuptake inhibitor-induced akathisia.

Pharmacists can play an active role in recognizing akathisia by being aware of its characteristics, conducting a thorough medication history to identify causative agents, and using BARS to evaluate patients.

Akathisia Induced by Mirtazapine After 20 Years of Continuous Treatment

The reappearance of the symptoms after the patient had been rechallenged with mirtazapine ascertained the diagnosis of akathisia induced by mirtzapine, and illustrates the importance of being alert to any movement disorder emerging in patients treated with mIRTazAPine, even after many years of treatment.

[Akathisia--diagnosis, pathophysiology and therapy].

The paper describes the historical context of disorder defined as akathisia, its clinical course, pathophysiology, as well as therapy.

Extrapyramidal Reactions Associated With Serotonergic Antidepressants

A follow-up review of published EPR cases reported for serotonergic antidepressants, finding that age, gender, antidepressant dosing, or concurrent antipsychotic treatment did not appear to broadly contribute to EPR risk.

Antidepressant-induced jitteriness/anxiety syndrome: systematic review

Jitteriness/anxiety syndrome remains poorly characterised and clinicians' perception of this syndrome influences prescribing and it is cited to support postulated mechanisms of drug action, but systematised evaluation of side-effects at earlier time points in antidepressant trials to further elucidate this clinically important syndrome.

Evaluation of akathisia in patients with schizophrenia, schizoaffective disorder, or bipolar I disorder: a post hoc analysis of pooled data from short- and long-term aripiprazole trials

Akathisia with aripiprazole occurred early in treatment, was mild-to-moderate in severity, led to few study discontinuations, and did not compromise therapeutic efficacy.

post hoc analysis of pooled data from short-and long-term aripiprazole trials Evaluation of akathisia in patients with schizophrenia , schizoaffective disorder , or bipolar I disorder : a

Akathisia with aripiprazole occurred early in treatment, was mild-to-moderate in severity, led to few study discontinuations, and did not compromise therapeutic efficacy.

Dextromethorphan abuse: clinical effects and management.

Clinicians should be aware of the abuse potential of dextromethorphan and be particularly cognizant of the risks involved with DM abuse as they control OTC access to the drug.

Antidepressant dose, age, and the risk of deliberate self-harm.

Clinicians are offered an additional incentive to avoid initiating pharmacotherapy at high-therapeutic doses and to closely monitor patients starting antidepressants, especially youth, for several months to assess the risk of deliberate self-harm.

Treatment Emergent Violence To Self And Others; A Literature Review of Neuropsychiatric Adverse Reactions For Antidepressant And Neuroleptic Psychiatric Drugs And General Medications.

This paper is the first review that implicates certain drugs as a cause of violence due to pharmacogentic polymorphisms and neurotransmitter disruption in psychiatric drugs and general medications.

References

SHOWING 1-10 OF 14 REFERENCES

The Fluoxetine and Suicide Controversy

  • D. Healy
  • Psychology, Medicine
    CNS drugs
  • 1994
Evidence is emerging that a range of psychotropic drugs may precipitate akathisia and/or panic reactions in predisposed patients and the serotonin (5-hydroxytryptarnine; 5-HT) system may be involved in these reactions.

The Pharmacologic Treatment of Neuroleptic‐Induced Akathisia

The literature regarding the pharmacologic treatment of acute neuroleptic-induced akathisia is critically reviewed, including nine reports of the use of anticholinergic agents, 15 of the Use of β-blocking agents, and six of theUse of benzodiazepines.

Movement disorders associated with the serotonin selective reuptake inhibitors.

  • R. J. Leo
  • Medicine, Psychology
    The Journal of clinical psychiatry
  • 1996
SSRI-induced extrapyramidal symptoms are probably related to agonism of serotonergic input to dopaminergic pathways within the CNS and several patient-dependent and pharmacokinetic variables may determine the likelihood that EPS will emerge.

Efficacy of alprazolam in reducing fluoxetine-induced jitteriness in patients with major depression.

It is suggested that a brief course of adjunctive alprazolam treatment may be efficacious in reducing the duration and severity of jitteriness symptoms resulting from antidepressants that are selective for serotonin.

Adverse Reactions of Selective Serotonin Reuptake Inhibitors

Investigating the pattern of adverse reactions reported on SSRIs in Sweden found that the median SSRI dosages were above average in patients experiencing seizures, hypomania/mania, personality changes, malaise, bodyweight gain, gynaecomastia and hyperprolactinaemia/galactorrhoea.

The epidemiology of drug-induced akathisia: Part I. Acute akathisia.

  • P. Sachdev
  • Psychology, Medicine
    Schizophrenia bulletin
  • 1995
The epidemiological data on drug-induced acute akathisia is reviewed, examining studies in which akath isia was the primary focus as well as those in which it was one of a number of drug side effects studied.

The Effect of Activation Procedures on Neuroleptic-Induced Akathisia

A consistent increase of symptoms during mental activation while motor activation led to a decrease is found in NIA, which might be helpful in differentiating NIA from other antipsychotic-induced movement disorders.

A critical review of akathisia, and its possible association with suicidal behaviour

  • L. Hansen
  • Psychology
    Human psychopharmacology
  • 2001
A critical review of akathisia, based on the principles of evidence‐based medicine, and to explore a possible link between akath isia and suicidal behaviour (suicidal thinking, parasuicide and completed suicide).

Akathisia and sertraline.

  • E. Settle
  • Medicine
    The Journal of clinical psychiatry
  • 1993